Can you reverse Botox?

What happens if you have a strange reaction to Botox and your face freezes or you have an obscure allergy?  Are you able to reverse Botox or you need to wait until it wears off?  This is the only thing stopping me from trying it.  I am scared that something bad will happen and I will be forced to bare the consequences.  

user1212505

F, 38, New Jersey

Although Botox cannot be reversed, complications or adverse effects are very rare. Experienced injectors will be particularly cautious the first time you receive Botox injections in order to see how your body responds to it, administering low doses of Botox before gradually increasing the dose in follow-up consultations until the desired effect is reached. This approach makes your being left with an expressionless, “frozen face” because of too much Botox highly unlikely.

This is not to say that side effects never occur. But in general, when things do go wrong it’s almost always the result of poor technique by the injector, often because the injections were administered in an unbalanced way, resulting in facial asymmetry, or because too many units of Botox were injected into the frontalis muscle of the forehead, which can cause a droopy brow or sagging in the upper eyelid skin. While droopy eyelids are an undesirable outcome, they can be corrected with prescription eye drops, such as Iopidine.

Another potential side effect that can occur is migration of Botox from the injection site into other areas, causing muscle weakness in areas where it is unwanted. If migration was to occur it would most likely happen in the first few hours following the treatment as a result of pressure on the area, which is why most injectors discourage patients from engaging in strenuous exercise or touching the injection site directly after their injections.

There are also some reports linking Botox to allergic reactions in some patients, with symptoms including rashes, headaches, cold and flu symptoms, reactions at the injection site such as redness, swelling and infection, and inflammation of the cornea causing blurred vision: however, this particular symptom is caused by Botox for the treatment of blepharospasm.

Overall, Botox has a very safe record. Very few cases of adverse effects associated with it’s cosmetic use have been reported to the FDA, while many reports of adverse effects were from patients who had underlying medical conditions that could have affected their reaction to the product.

If you’re still interested in Botox treatments, finding a qualified injector is the safest and surest method to get the results you desire.

This is an understandable fear that many patients have prior to trying Botox. While the effects of Botox are not reversible and there is no quick way to eliminate the toxin from your body, there are general ways to mediate a less than ideal result. The following, more common, side effects include:

One side of the face appears uneven: Sometimes one aspect of the face may be over-corrected. For example, crow’s feet may appear to be reduced more on one side than the other, making your face appear uneven when you smile. In this instance, a skilled injector can even out your face by administering Botox to the less affected side to balance your appearance.

Drooping eyelids: This side effect can occur if the forehead is overly injected, causing heaviness and the brow to droop, crowding the upper eyelid. It can also occur if Botox injections for frown lines are administered too close to the eyebrow ridge (the supraorbital ridge), or if Botox migrates to the levator palpebrae superioris muscle that raises and lowers the upper eyelid. Droopy eyelids are an undesirable side effect but they can be treated with eye drops such as Naphcon or Iodipine that help lift the lid. The drops need to be applied every day until the effects of the Botox wear off. This approach is considered an off-label use of eye drops.

Frozen face: If you place yourself in the hands of a novice or amateur injector, bad results from too much Botox being injected can cause a total paralysis of the facial muscles. Unfortunately, there is no way to immediately treat or correct this, That being said, the effect of Botox wears off after three or four months, once the body has metabolized the product. You should remember, however, that skilled injectors always inject conservatively with new patients. This allows them to determine how a patients face responds to treatment so the likelihood of frozen face occurring is very unlikely.

With respect to obscure allergies to Botox, these are extremely rare. Botox is the most popular minimally-invasive cosmetic treatment available, with more than 7 million procedures performed in the US in 2016, partially because of its very strong safety record. There is very minimal risk of adverse allergic reactions occurring.

That being said, however, there have been reported cases of allergies to Botox. Symptoms include headaches, reactions at the injection site like redness, swelling, tenderness, nausea and rashes. Ultimately, you’ll need to weigh the potential risks and benefits and make an informed decision about what is best for you.

Do remember that in the hands of a skilled board-certified plastic surgeon, it’s highly unlikely you’ll experience an outcome that would cause you to wish to reverse the effects of your treatment. Botox procedures have been proven to work very effectively on millions of patients around the world.

There is no antidote for Botox, but it's broken down by the body in 3-4 months naturally.  The risk of what you're describing is incredibly small.  Most surgeons never see any such thing as a "strange reaction" or "obscure allergy" in their entire career.  That having been said, you should NOT have anything done if you are so scared.  Best to sit on the sidelines and save yourself the anxiety.

Unfortunately, you cannot reverse Botox.  However, reactions are not common.  In my 10 years, I haven't seen a reaction.  Sometimes, Botox can drop the brow or create an unnatural appearance, but if you avoid discount companies and go to a reputable practice, you should be fine.  There are ways of staging the amount you get as well, e.g, get 20 units instead of 25 then come back in 2 weeks to get the extra 5 units if you need it.  You might pay more by going to an experienced practice, but it is a good thing because you're basically buying peace of mind in addition to Botox.

No. Worst case scenario is you put up with a droopy brow, eyelid, whatever for 3-4 months. Never seen an adverse reaction to Botox itself. In thousands of treatments, I have had one instance of a very slightly droopy eyelid and one where the brow drooped a bit. Neither looked horrible and both patients were OK waiting it out. By the way, both came back for  more Botox afterwards!

Beware of practitioners advertising really low prices for Botox. We all pay about the same for it. Allergan does provide incentives to patients but this is different than across the board undercutting prices. Most cheap Botox does not come from Allergan. There are many unscrupulous providers who obtain Botulinum toxin from overseas providers whose quality is unknown. Some even claim to get their product from Allergan, the company that makes Botox, and even use the Allergan logo in their advertising. Check to see that your provider obtains Botox only from Allergan directly, not through some middle man. You are having this stuff injected into your face after all! If in doubt, call Allergan directly and ask who in your area offers real Botox.

R. T. Bosshardt, MD, FACS

NO, you cannot reverse the effects of Botox. Sagging eyelids can be helped with medications but it doesn't reverse it. Strange reactions are exceedingly rare and Botox allergy manifests as the product not working.

If so concerned than BEST not to do it. But it is the #1 non cosmetic surgical procedure done in the WORLD!. 

There are no reversible agents for botox at this time so you would have to wait for the medicine to wear off, but if you see a skilled physician then you should be able to avoid any of these adverse consequences that you are fearful of. Botox allergy is extremely rare and I have yet to see it in practice. Good luck your going to love it!